Alert archive / Hawaii / High Surf Warnings in 2017

High Surf Warning 9, NWS Honolulu, HI

March 25, 2017Hawaii County, Honolulu County, Kauai County, Hawaii

NWS Honolulu, HI issued this high surf warning at Mar 25, 2017, 3:24 AM HST for Hawaii County, Honolulu County, Kauai County, Hawaii. It took effect at Mar 25, 2017, 6:00 AM HST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2017, 3:24 AM HST (13:24 UTC)
In effect from
Mar 25, 2017, 6:00 AM HST
Expired
Mar 26, 2017, 3:50 PM HST
In force
34 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 58 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

272 
WHHW40 PHFO 251324
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 AM HST SAT MAR 25 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI...AND FOR WEST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU
AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A LARGE WEST NORTHWEST SWELL WILL SPREAD DOWN THE ISLAND CHAIN
TODAY INTO THIS EVENING...THEN PEAK TONIGHT INTO SUNDAY. THIS WILL
RESULT IN WARNING LEVEL SURF LATER TODAY THROUGH SUNDAY FOR NORTH
AND WEST FACING SHORES OF NIIHAU AND KAUAI...WITH WARNING LEVEL
SURF ON WEST FACING SHORES OF THE BIG ISLAND TONIGHT AND SUNDAY.
THE WESTERLY DIRECTION OF THE SWELL WILL CAUSE SOME SHADOWING FOR
OAHU...MOLOKAI AND MAUI...WITH ADVISORY LEVEL SURF EXPECTED FOR
EXPOSED NORTH AND WEST FACING SHORES OF THOSE ISLANDS FROM THIS
AFTERNOON THROUGH SUNDAY.

HIZ001>003-260230-
/O.NEW.PHFO.SU.W.0009.170325T1600Z-170327T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
324 AM HST SAT MAR 25 2017

...HIGH SURF WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
MONDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND
  KAUAI...RISING TO 20 TO 28 FEET.

* TIMING...THIS MORNING THROUGH SUNDAY NIGHT...WITH THE HIGHEST
  SURF EXPECTED TONIGHT INTO SUNDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED
LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO
OUT.

&&

$$

HIZ023-024-026-260230-
/O.NEW.PHFO.SU.W.0009.170326T0400Z-170327T1600Z/
KONA-SOUTH BIG ISLAND-KOHALA-
324 AM HST SAT MAR 25 2017

...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
MONDAY. 

* SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...RISING TO 8
  TO 12 FEET. THE HIGHEST SURF IS EXPECTED ALONG THE COAST
  EXTENDING SOUTH FROM KAILUA KONA TO SOUTH POINT.

* TIMING...THIS EVENING THROUGH SUNDAY NIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED
LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO
OUT.

&&

$$

HIZ006>008-012-013-017-019-020-260230-
/O.NEW.PHFO.SU.Y.0027.170325T2200Z-170327T1600Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
324 AM HST SAT MAR 25 2017

...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM HST MONDAY.

* SURF...ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...
  RISING TO 18 TO 24 FEET. ALONG WEST FACING SHORES OF OAHU AND
  MOLOKAI...RISING TO 12 TO 18 FEET.

* TIMING...THIS AFTERNOON THROUGH SUNDAY NIGHT...WITH THE HIGHEST
  SURF EXPECTED TONIGHT INTO SUNDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

JACOBSON
3 follow-up statements
610 
WHHW40 PHFO 260228
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
428 PM HST SAT MAR 25 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI...AND FOR WEST FACING SHORES OF THE BIG ISLAND... ...
HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU AND
MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A LARGE WEST NORTHWEST SWELL WILL CONTINUE TO SPREAD DOWN THE
ISLAND CHAIN TONIGHT...PEAKING LATE TONIGHT INTO SUNDAY. THIS
WILL RESULT IN WARNING LEVEL SURF THROUGH SUNDAY FOR NORTH AND
WEST FACING SHORES OF NIIHAU AND KAUAI...AND ON WEST FACING
SHORES OF THE BIG ISLAND. THE WESTERLY DIRECTION OF THE SWELL
WILL CAUSE SOME SHADOWING FOR OAHU...MOLOKAI AND MAUI...WITH
ADVISORY LEVEL SURF EXPECTED FOR EXPOSED NORTH AND WEST FACING
SHORES OF THOSE ISLANDS THROUGH SUNDAY.

HIZ001>003-261415-
/O.CON.PHFO.SU.W.0009.000000T0000Z-170327T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
428 PM HST SAT MAR 25 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND 
  KAUAI...RISING TO 20 TO 28 FEET. 

* TIMING...THROUGH SUNDAY NIGHT...WITH THE HIGHEST SURF EXPECTED
  TONIGHT INTO SUNDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED
LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO
OUT.

&&

$$

HIZ023-024-026-261415-
/O.CON.PHFO.SU.W.0009.170326T0400Z-170327T1600Z/
KONA-SOUTH BIG ISLAND-KOHALA-
428 PM HST SAT MAR 25 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...RISING TO 
  8 TO 12 FEET. THE HIGHEST SURF IS EXPECTED ALONG THE COAST 
  EXTENDING SOUTH FROM KAILUA KONA TO SOUTH POINT. 

* TIMING...TONIGHT THROUGH SUNDAY NIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED
LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO
OUT.

&&

$$

HIZ006>008-012-013-017-019-020-261415-
/O.CON.PHFO.SU.Y.0027.000000T0000Z-170327T1600Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
428 PM HST SAT MAR 25 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI... 
  RISING TO 18 TO 24 FEET. ALONG WEST FACING SHORES OF OAHU AND 
  MOLOKAI...RISING TO 12 TO 18 FEET. 

* TIMING...THROUGH SUNDAY NIGHT...WITH THE HIGHEST SURF EXPECTED
  LATE TONIGHT INTO SUNDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

EVANS
794 
WHHW40 PHFO 261406
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
406 AM HST SUN MAR 26 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI...NORTH FACING SHORES OF OAHU...AND FOR WEST FACING
SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU...NORTH AND
WEST FACING SHORES OF MOLOKAI AND NORTH FACING SHORES OF MAUI...

.LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST
SWELL WILL CONTINUE THROUGH TONIGHT ALONG EXPOSED NORTH AND WEST
FACING SHORES. SURF WILL LIKELY HOLD AT ADVISORY LEVELS INTO
MONDAY BEFORE DROPPING BELOW TUESDAY.

HIZ007-008-270315-
/O.UPG.PHFO.SU.Y.0027.000000T0000Z-170327T1600Z/
/O.EXA.PHFO.SU.W.0009.000000T0000Z-170327T1600Z/
OAHU NORTH SHORE-OAHU KOOLAU-
406 AM HST SUN MAR 26 2017

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...ALONG NORTH FACING SHORES OF OAHU...20 TO 25 FEET. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED
LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO
OUT.

&&

$$

HIZ001>003-270315-
/O.CON.PHFO.SU.W.0009.000000T0000Z-170327T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
406 AM HST SUN MAR 26 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND
  KAUAI...22 TO 28 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED
LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO
OUT.

&&

$$

HIZ023-024-026-270315-
/O.CON.PHFO.SU.W.0009.000000T0000Z-170327T1600Z/
KONA-SOUTH BIG ISLAND-KOHALA-
406 AM HST SUN MAR 26 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 12
  FEET. THE HIGHEST SURF IS EXPECTED ALONG THE COAST EXTENDING
  SOUTH FROM KAILUA KONA TO SOUTH POINT.

* TIMING...THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED
LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO
OUT.

&&

$$

HIZ006-012-013-017-019-020-270315-
/O.CON.PHFO.SU.Y.0027.000000T0000Z-170327T1600Z/
WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
406 AM HST SUN MAR 26 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...ALONG WEST FACING SHORES OF OAHU...NORTH AND WEST FACING
  SHORES OF MOLOKAI AND NORTH FACING SHORES OF MAUI...12 TO 18
  FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

GIBBS
166 
WHHW40 PHFO 270150
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
350 PM HST SUN MAR 26 2017

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF
NIIHAU...KAUAI...OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF
MAUI...AND WEST FACING SHORES OF THE BIG ISLAND...

.A LARGE WEST-NORTHWEST SWELL WILL CONTINUE THROUGH MONDAY ALONG
EXPOSED NORTH AND WEST FACING SHORES. SURF WILL REMAIN AT
ADVISORY LEVELS INTO MONDAY BEFORE DROPPING BELOW TUESDAY.

HIZ001>003-007-008-271415-
/O.CAN.PHFO.SU.W.0009.000000T0000Z-170327T1600Z/
/O.EXB.PHFO.SU.Y.0027.000000T0000Z-170328T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
350 PM HST SUN MAR 26 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...
  20 TO 24 FEET...AND NORTH FACING SHORES OF OAHU...15 TO 20 FEET. 
  OCCASIONAL HIGHER SETS POSSIBLE.

* TIMING...THROUGH MONDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

HIZ023-024-271415-
/O.CAN.PHFO.SU.W.0009.000000T0000Z-170327T1600Z/
/O.EXB.PHFO.SU.Y.0027.000000T0000Z-170328T0400Z/
KONA-SOUTH BIG ISLAND-
350 PM HST SUN MAR 26 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND FROM KONA
  SOUTHWARD...8 TO 11 FEET WITH OCCASIONAL HIGHER SETS.

* TIMING...THROUGH MONDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

HIZ026-270300-
/O.CAN.PHFO.SU.W.0009.000000T0000Z-170327T1600Z/
KOHALA-
350 PM HST SUN MAR 26 2017

...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF WARNING. 

SURF HAS LOWERED TO BELOW 8 FEET THIS AFTERNOON DUE IN PART TO
THE SHADOWING AFFECT OF THE OTHER ISLANDS. THEREFORE THE HIGH SURF
WARNINGS HAS BEEN CANCELLED.

$$

HIZ017-270300-
/O.CAN.PHFO.SU.Y.0027.000000T0000Z-170327T1600Z/
MAUI WINDWARD WEST-
350 PM HST SUN MAR 26 2017

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS LOWERED THIS AFTERNOON DUE IN PART TO THE SHADOWING
AFFECT OF THE OTHER ISLANDS. THEREFORE THE HIGH SURF WARNINGS HAS
BEEN CANCELLED.

$$

HIZ006-012-013-019-020-271415-
/O.EXT.PHFO.SU.Y.0027.000000T0000Z-170328T0400Z/
WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
350 PM HST SUN MAR 26 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY...

* SURF...ALONG WEST FACING SHORES OF OAHU...NORTH AND WEST FACING
  SHORES OF MOLOKAI AND NORTH FACING SHORES OF MAUI EAST OF
  KAHULUI...10 TO 15 FEET WITH OCCASIONAL HIGHER SETS.

* TIMING...THROUGH MONDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

EVANS

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 25, 3:20 AM HST, 4 minutes earlier.

Area forecast discussion, Mar 25, 3:20 AM HST, 4 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
320 AM HST Sat Mar 25 2017

.SYNOPSIS...
A persistent ridge of high pressure north of the islands will keep
trade winds blowing across local waters through the week, with a
slight increase into the locally breezy range expected through
this weekend. Clouds and showers will favor windward slopes,
especially at night and in the mornings. Slightly weaker trade
winds are expected by midweek as upper troughing develops across
the area.

&&

.DISCUSSION...
A surface ridge extending east to west along 27N, to the north of
the main Hawaiian islands, keeps moderate to locally strong
easterly trade winds blowing across local waters this morning.
Remnant moisture from an old frontal boundary passed west of the
islands overnight, leaving a typical trade wind weather pattern
of clouds and showers locally.

Satellite loop shows scant low cloud cover statewide, with
scattered clouds lingering mainly across windward shores and
slopes of the smaller islands. Earlier cloud cover across the Big
Island has decreased dramatically, leaving mostly clear skies
everywhere except for along windward shores and slopes, where
scattered low clouds persist. Radar shows very little shower
activity, mainly as isolated light showers embedded within trade
flow upwind from Oahu and the Big Island. A single notable shower
has formed over land near Kailua-Kona on the Big Island.

Models show the ridge will remain north of the islands through the
forecast period, with no areas of enhanced moisture or disturbed
weather expected through the weekend and into early next week.
High pressure along the ridge will consolidate north and
northwest of the islands, tightening the local pressure gradient
and causing trades to increase today across the eastern half of
the main island chain. Clouds and showers will favor windward and
mauka areas, with leeward areas of the Big Island expected to
cloud up each afternoon and evening, then clear out each night.
Deep troughing forecast during the middle of next week west of
170W will weaken the pressure gradient across the islands, causing
trade winds to decrease slightly from Tuesday onwards. An uptick
in windward rainfall may occur Tuesday or Wednesday as ridging
aloft is eroded by a trough skirting by to the north.

&&

.AVIATION...
Some clouds and showers are lingering over the windward side of
Kauai early this morning but are expected to thin as the day wears
on. VFR conditions are expected to prevail. Trade winds will
increase today, which may require AIRMET TANGO for moderate
turbulence to the lee of the mountains. No AIRMETs are in effect
at this time.

&&

.MARINE...
Forerunners of the large incoming west-northwest swell have
been arriving on schedule at buoy 51101 to the northwest of Kauai
during the last few hours. A Friday evening satellite altimetry
pass showed that this swell appears to be running close to the
Wavewatch guidance levels, and the latest ECMWF wave model has
also come into much better agreement with the Wavewatch on the
timing of this swell. Surf on Kauai is expected to build to
warning levels (25 ft north/20 ft west) during the day, then peak
tonight into Sunday morning. Warning level surf should continue
through the day Sunday, before gradually subsiding early next
week. The more westerly direction of the swell will likely cause
Kauai to shadow the other smaller islands. The current forecast
continues to hold surf for exposed north and west facing shores of
Oahu and Maui County just under warning levels. This will be
monitored as more observations come in from the northwest buoys,
and a slightly larger or more northwest swell could bring warning
level surf to Oahu/Maui County as well. Surf along west facing
shores of the Big Island is also forecast to reach low-end warning
level (12 ft) tonight through Sunday night. A high surf warning
has been posted for north/west facing shores of Niihau and Kauai,
and for the west facing shores of the Big Island. A high surf
advisory has been posted for north/west facing shores of Oahu and
Molokai, and for north facing shores of Maui.

Otherwise, small long period south swells will continue through
this weekend and into next week, with a slightly larger long
period south swell forecast for Wednesday night through Friday.
Another large west-northwest swell will be possible from next
Friday into the following weekend.

The Small Craft Advisory (SCA) remains posted for the typically
windier waters around the Big Island and Maui County through
Sunday night. High pressure strengthening northeast of the state
will provide locally breezy conditions through the weekend. The
SCA has been expanded to cover the most of the other coastal
waters late this morning, and the remaining waters early this
evening, as seas build above 10 ft due to the large incoming
west-northwest swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from noon today to 6 AM HST Monday for
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward
West-Maui Central Valley-Windward Haleakala.

High Surf Warning from 6 AM this morning to 6 AM HST Monday for
Niihau-Kauai Windward-Kauai Leeward.

High Surf Warning from 6 PM this evening to 6 AM HST Monday for
Kona-South Big Island-Kohala.

Small Craft Advisory until 6 AM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory from 6 PM this evening to 6 AM HST Monday
for Oahu Leeward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

Small Craft Advisory from 10 AM this morning to 6 AM HST Monday
for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui
County Windward Waters.

&&

DISCUSSION...Powell
AVIATION...M Ballard
MARINE...Jacobson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:24 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao3 days

Nearby

High Surf Warnings in Hawaii, 2017Every high surf warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.